Virginia, 2020Damaging Winds in Virginia, May 3, 2020
May 3, 2020 · NWS LWX · 3 events in 1 county or zone
Thunderstorms formed ahead of a southward surging boundary. These thunderstorms produced wind damage in King George County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed ahead of a southward surging boundary. These thunderstorms produced wind damage in King George County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 8:51 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, May 3, 8:51 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
951 PM EDT Sun May 3 2020
.SYNOPSIS...
A cold front will slowly push southeast across the area through
tonight. High pressure will build overhead for Monday, but low
pressure will track along a boundary to the south for Tuesday.
An upper-level trough will pass through the area Wednesday into
Thursday. High pressure may briefly build overhead Thursday
night before a cold front passes through Friday. Canadian high
pressure will likely build overhead for next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Boundary is currently draped almost west-east (slight NE/SW
slant) over the DC metro area. Convergence in this area is
firing convection, which will slowly shift southeastward
through the remainder of the evening into the early overnight.
This boundary is the focus of heavy rain and severe threat. The
former seems a bit higher threat given moist antecedent
conditions, so given good potential for 1-2 inches in an hour or
two, decided to extend flash flood watch from the border with
RLX eastward across the metro area to the bay. With most storms
firing after dark with diminishing insolation, think the severe
risk remains there but marginal. Shear is there, but CAPE is
waning.
After boundary passes southeast, remaining showers should end
from west to east between midnight and 4 AM. Low temperatures
will be in the 50s for most.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Dry conditions will return on Monday as high pressure noses in
from the Great Lakes and skies become mostly clear. Gusty
northwest winds will begin ushering in cooler conditions. Highs
will be in the 60s, with 70s likely in the central Shenandoah
Valley and central Virginia.
Today's front will stall out to the south of the area during
the beginning of the week, and low pressure will track along
it...from the Tennessee Valley Monday night to the Carolinas by
Tuesday night. Rain will spread northward to the Mid Atlantic,
although a healthy subset of guidance keeps it limited to mainly
central Virginia and southward. However, there's still some
spread, with the 12Z ECMWF, for example, spreading rain across
most of the CWA. So have only chance PoPs for now except across
the far southern tier. The additional clouds combined with the
cooler airmass will limit highs to only the 50s and lower 60s.
Overnight lows will be in the 40s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Unsettled weather is expected to continue on Wednesday. Showery
periods are likely especially during the afternoon and evening
as an upper level trough swings eastward. Guidance has been
indicating a lack of moisture with this shortwave. Therefore,
expect QPF amounts to remain on the low end.
High pressure builds back into the region for Thursday and will
keep our area dry through the first half of Friday. As high
pressure shifts offshore, a cold front will approach from the
west delivering another round of showers overnight Friday into
the early morning hours on Saturday. The front is rather quick
moving and once again lacks any significant moisture. Therefore,
there does not appear to be any flooding concerns at this time.
High pressure will once again return to the region next
weekend.
Temperatures will remain below average throughout the extended
period as deep troughing over the eastern CONUS remains
prevalent.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms are bringing their highest impacts
over the next few hours as a second disturbance moves through.
There's an outside risk of a strong/severe storm with gusty
winds and hail, though heavy rain may be a bigger threat. Have
included +TSRA with MVFR conditions during the most favorable
time, though could be IFR at times, especially if a corridor of
heavy rain develops from IAD to DCA like some models suggest.
Threat of rain will dwindle after midnight with winds turning
northwesterly behind the front.
VFR conditions for Monday. Northwest wind gusts of 15 to 25
knots will be likely during the daylight hours. Another round of
rain will be possible on Tuesday into Tuesday night with the
best chance for rain affecting the CHO terminal. Sub-VFR
conditions will also become more probable with southward extent.
While VFR conditions are expected on Wednesday, an upper level
trough will induce showery periods, mainly during Wednesday
afternoon/evening. Therefore, cannot rule out any brief CIG/VSBY
restrictions through Wednesday night. High pressure will move
across the terminals on Thursday resulting in continued VFR
conditions.
&&
.MARINE...
Initially light south-southwest winds will become westerly as a
front approaches this evening. The front will drop slowly
southward through the waters through tonight. Showers and
thunderstorms will become likely this evening through 2 AM or
so. The strongest storms are most likely to affect the tidal
Potomac and south of the Bay bridge. Special Marine Warnings are
possible.
Strong gradient winds are expected late tonight into Monday,
with Small Craft Advisories for all waters. It's possible this
won't start until after daybreak on the more sheltered waters.
The advisory may need to be extended into Monday evening.
However, light winds are expected by Tuesday with a chance of
showers arriving.
A weak surface low will generate showery periods on Wednesday
as an upper level trough swings eastward. The gradient should be
weak enough for winds to be below SCA criteria through
Wednesday night. However, the gradient will increase behind the
departing trough later Thursday as high pressure returns to the
area. Therefore, SCA conditions are possible Thursday under a
northwest wind.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Monday for MDZ013-014-016-018-
504.
VA...Flash Flood Watch until 2 AM EDT Monday for VAZ026-027-029-030-
038>040-050>055-501>503-506-507.
WV...Flash Flood Watch until 2 AM EDT Monday for WVZ505-506.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ530>543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/RCM
SHORT TERM...ADS
LONG TERM...MSS
AVIATION...ADS/MSS/RCM
MARINE...ADS/MSSHazardous weather outlook, May 3, 10:00 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1100 PM EDT Sun May 3 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1100 PM EDT Sun May 3 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flash Flood Watch is in effect for portions of southern and
central Maryland, the District of Columbia and portions of
northern and eastern Virginia until 2 AM. The flood threat will be
caused by thunderstorms, a few of which may also be severe.
Locally damaging wind gusts and large hail are possible along with
the threat for isolated instances of flooding. The best chance
for severe storms will be near and south of Interstate 66 and US
50.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1100 PM EDT Sun May 3 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flash Flood Watch is in effect for portions of central
Maryland and northern Virginia until 2 AM. The flood threat will
be caused by thunderstorms, a few of which may also be severe.
Locally damaging wind gusts and large hail are possible along with
the threat for isolated instances of flooding. The best chance
for severe storms will be near and south of Interstate 66 and US
50.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Thunderstorm Wind, King George
- When
- May 3, 10:20 PM EST
- Where
- King George County, 0.39 mi NW of Berthaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.334, -77.126
Large tree branches down near the intersection of VA-218 Caledon Road and VA-206 Dahlgren Road.
Thunderstorm Wind, King George
- When
- May 3, 10:23 PM EST
- Where
- King George County, 1.22 mi SW of Allnut
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.289, -77.118
Large tree branches down near the intersection of US-301 James Madison Parkway and VA-617 Poplar Neck Road.
Thunderstorm Wind, King George
- When
- May 3, 10:25 PM EST
- Where
- King George County, 1.96 mi W of Ninde
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.273, -77.086
Large tree branches down near the intersection of VA-205 Ridge Road and VA-718 Shiloh Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 3, 20201 death · 5 injured · $16 million · 70 kt wind · 65 events
- Hail and Damaging Winds in Missouri, May 3 to 4, 20201 death · $102,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Missouri, May 3 to 5, 2020$6.3 million · 2.75 in hail · 90 events
- Tornado and Damaging Winds in Missouri, May 3, 2020$705,000 · EF1 · 16 events
- Hail and Damaging Winds in Kansas, May 3 to 4, 2020$665,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 3, 2020$168,000 · 2 in hail · 27 events
- Dust Storm in Wisconsin, May 3, 2020$300,000 · 1 event
- Damaging Winds in Kentucky, May 3, 2020$161,000 · 61 kt wind · 6 events
- Damaging Winds in Alabama, May 3, 2020$10,000 · 55 kt wind · 60 events
- Hail and Lightning Strike in Indiana, May 3, 2020$150,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Georgia, May 3 to 5, 2020$57,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Tennessee, May 3, 2020$7,000 · 1.75 in hail · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893692, 893693, 893694.